Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 91, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at May 15, 2017, 8:31 PM CDT for 4 counties in Texas. It was in force for 59 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 15, 2017, 8:31 PM CDT (01:31 UTC)
- Expired
- May 15, 2017, 9:30 PM CDT
- In force
- 59 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Hansford County, TX, Hutchinson County, TX, Ochiltree County, TX, Roberts County, TX
The radar
The Amarillo radar (KAMA), 114 km from the middle of the area, began a volume at 01:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 15, 8:40 PM CDT | TSTM WND GST 69 | 12 S Spearman, TX | |
| May 15, 9:09 PM CDT | TSTM WND GST 60 | 6 E Spearman, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 15, 3:44 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 1.5 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1212 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 2096 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 284 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 10.0
The text
As transmitted.
338
WUUS54 KAMA 160131
SVRAMA
TXC195-233-357-393-160230-
/O.NEW.KAMA.SV.W.0091.170516T0131Z-170516T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
831 PM CDT MON MAY 15 2017
The National Weather Service in Amarillo has issued a
* Severe Thunderstorm Warning for...
Northeastern Hutchinson County in the Panhandle of Texas...
Southeastern Hansford County in the Panhandle of Texas...
Northwestern Roberts County in the Panhandle of Texas...
Southern Ochiltree County in the Panhandle of Texas...
* Until 930 PM CDT
* At 831 PM CDT, a severe thunderstorm was located 10 miles south of
Spearman, moving northeast at 25 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Minor damage to roofs, siding, and trees is possible.
People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles.
* Locations impacted include...
Farnsworth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3593 10108 3603 10123 3633 10097 3625 10066
3600 10091
TIME...MOT...LOC 0131Z 221DEG 22KT 3606 10113
HAIL...1.50IN
WIND...60MPH
$$
Guerrero1 follow-up statement
892
WWUS54 KAMA 160151
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
851 PM CDT MON MAY 15 2017
TXC195-233-393-160201-
/O.CAN.KAMA.SV.W.0091.000000T0000Z-170516T0230Z/
Hutchinson TX-Hansford TX-Roberts TX-
851 PM CDT MON MAY 15 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HUTCHINSON...
SOUTHEASTERN HANSFORD AND NORTHWESTERN ROBERTS COUNTIES IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area and therefore the warning has been cancelled.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
the Panhandle of Texas.
LAT...LON 3609 10082 3606 10097 3609 10109 3620 10108
3633 10097 3625 10066
TIME...MOT...LOC 0151Z 221DEG 22KT 3613 10105
$$
TXC357-160230-
/O.CON.KAMA.SV.W.0091.000000T0000Z-170516T0230Z/
Ochiltree TX-
851 PM CDT MON MAY 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR SOUTHERN OCHILTREE COUNTY...
At 851 PM CDT, a severe thunderstorm was located 9 miles southeast of
Spearman, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to roofs, siding, and trees is possible. Hail
damage to vehicles is expected.
Locations impacted include...
Farnsworth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3609 10082 3606 10097 3609 10109 3620 10108
3633 10097 3625 10066
TIME...MOT...LOC 0151Z 221DEG 22KT 3613 10105
HAIL...1.00IN
WIND...60MPH
$$
GuerreroWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 6:12 PM CDT, 2 hours 19 minutes earlier.
Area forecast discussion, May 15, 6:12 PM CDT, 2 hours 19 minutes before
Area Forecast Discussion National Weather Service Amarillo TX 612 PM CDT Mon May 15 2017 .AVIATION... Showers and thunderstorms will be possible this evening until around 03Z Tuesday mainly at the Guymon and Amarillo TAF sites. The Dalhart TAF site will likely be west of the showers and thunderstorms, although a stray shower is not out of the question. Any storms at the Guymon and Amarillo TAF sites will be capable of producing strong and erratic winds of up to 40 to 50 knots along with MVFR visibilities. Otherwise, VFR conditions can be expected at all three TAF sites through 00Z Wednesday. Southeast to south winds 20 to 25 knots with gusts between 30 and 35 knots will diminish to around 15 knots after 04Z to 08Z Tuesday and then become southwest 20 to 25 knots with gusts between 30 and 35 knots after 16Z to 19Z Tuesday. Schneider && .PREV DISCUSSION... /Issued 347 PM CDT Mon May 15 2017/ DISCUSSION... Focus for this discussion will be on the threat for severe weather today/tonight as well as Tuesdays greater threat. Threats for today include large hail and damaging winds. Tuesday will have a threat for all severe weather hazards, including possible tornadoes across central and eastern parts of the Panhandles. The dryline setup today isn't as robust as initially thought 24 hours ago. At 20Z, dewpoints for most places were in the 50s (few 60s far eastern zones) with little gradient to speak of across the Panhandles. Forecast soundings are suggesting we will reach convective temperatures at the surface, so the dryline may not be as important as initially thought for a triggering mechanism. Ample CAPE of around 2000-3000 J/kg of most unstable will be in place across central and eastern parts of the Panhandles this afternoon. Bulk shear (0-6 km) is a little stronger than yesterday's outputs, but overall still rather weak to support strong rotating updrafts. Low level shear is also very weak. Initially, I believe storms will be high based, and given other variables in place the threat for tornadoes seems low at this time. Thunderstorm wind gusts of 60 to 70 mph and hail upwards around half dollar in size are all possible in some of the stronger storms today and possibly through early parts of the evening. Convection should be mostly diurnally driven and end around sunset or shortly after. For Tuesday--our better chance at severe weather this forecast package--we have a lot of variables coming into place for what appears to be a day for all types of severe weather hazards. In the upper levels, the 500 mb low will begin to eject over the Rockies into the Plains Tuesday afternoon. Both the GFS and European both have the vorticity maximum over the Rockies just west of the forecast area, placing us under strong southwesterly flow aloft in the afternoon hours. The 250 mb jet will be nosing in over the forecast area in the afternoon as well, placing the left exiting region of the jet over us, which will ultimately help support divergence aloft and therefore enhance thunderstorm development. Bulk shear around 50 to 60 knots and 0-1 km helicity values 100-200 m^2/s^2 in the afternoon hours should come to fruition. East of a dry line in the warm sector dewpoints are forecast to be in the upper 50s to lower 60s in the afternoon hours, while western portions of the Panhandles are forecast to be in the 20s to 30s. As a result, a strong gradient is forecast for dewpoints across the Panhandles which will aid in a triggering mechanism for thunderstorm initiation. Mid-level (700 mb - 500 mb) lapse rates are around 6-8 C/km during convective initiation timeframe. Overall, a lot of parameters are coming into place across central and eastern parts of the Panhandles for severe weather. Given the likelihood of discrete supercells moving around 45 mph from the southwest, the window of opportunity for tornadic development in the afternoon hours before they push east into Oklahoma looks to be between 3pm and 8pm. Also, flooding doesn't look to be of too much concern given the chance for isolated fast moving cells. However, precipitable water values are forecast to be in the 90th or greater percentile, so localized heavy rainfall rates will not be out of the question, but duration should limit overall flood potential. Given the chance for strong rotating updrafts, the chance for giant hail will be possible upwards around softball size. Additionally, strong damaging winds upwards of 75 mph will be possible. The greatest threat for severe weather is across eastern parts of the Panhandles, but certainly central parts of the Panhandles including Amarillo will have the possibility for severe weather as well. Guerrero && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 11
Hazardous weather outlook, May 15, 3:59 PM CDT, 4 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 359 PM CDT Mon May 15 2017 OKZ001>003-TXZ001>020-160900- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- 359 PM CDT Mon May 15 2017 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Thunderstorms will be possible this afternoon and evening. Damaging wind gusts of 60 to 70 mph and hail around half dollar size are the primary hazards for any severe thunderstorms that develop. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorms are expected to develop Tuesday, mainly across central and eastern parts of the Panhandles. Severe weather is possible with very large hail, damaging winds, and a possible threat for tornadoes. Thunderstorms are again possible Thursday into Thursday night with the possibility for some of these storms to become strong to severe. Thunderstorms are again possible towards the end of the week, but its too early to say with any confidence the possibility of severe weather at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation needed through the evening hours. Spotter activation may be needed Tuesday afternoon.
In the hours before
Local storm report, May 15, 7:46 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
746 PM CDT MON MAY 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM HAIL TEXHOMA 36.49N 101.81W
05/15/2017 E1.50 INCH SHERMAN TX FIRE DEPT/RESCUE
PING PONG SIZE HAIL REPORTED.
&&
EVENT NUMBER AMA1700501
BIEDALocal storm report, May 15, 7:52 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
752 PM CDT MON MAY 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM HAIL 7 NNW STINNETT 35.92N 101.49W
05/15/2017 E2.50 INCH HUTCHINSON TX STORM CHASER
TENNIS BALL SIZE HAIL REPORTED.
&&
EVENT NUMBER AMA1700502
BIEDALocal storm report, May 15, 8:04 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
804 PM CDT MON MAY 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0801 PM HAIL MORSE 36.06N 101.47W
05/15/2017 E1.00 INCH HANSFORD TX STORM CHASER
QUARTER SIZE HAIL REPORTED.
&&
EVENT NUMBER AMA1700503
BIEDALocal storm report, May 15, 8:08 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
808 PM CDT MON MAY 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0808 PM HAIL 6 N TEXHOMA 36.59N 101.78W
05/15/2017 E1.00 INCH TEXAS OK TRAINED SPOTTER
QUARTER SIZE HAIL REPORTED.
&&
EVENT NUMBER AMA1700504
BIEDALocal storm report, May 15, 8:16 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
816 PM CDT MON MAY 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM HAIL 4 N STINNETT 35.88N 101.45W
05/15/2017 E1.75 INCH HUTCHINSON TX STORM CHASER
&&
EVENT NUMBER AMA1700505
BIEDALocal storm report, May 15, 8:27 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
827 PM CDT MON MAY 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0822 PM TSTM WND GST 6 NE PRINGLE 36.01N 101.38W
05/15/2017 E60 MPH HUTCHINSON TX TRAINED SPOTTER
&&
EVENT NUMBER AMA1700506
EAThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 7:12 PM CDT | Severe Thunderstorm Warning | AMA | Hutchinson, Moore | 48 min |
| May 15, 7:22 PM CDT | Severe Thunderstorm Warning | AMA | Hansford, Sherman | 53 min |
| May 15, 7:54 PM CDT | Severe Thunderstorm Warning | AMA | Hansford, Hutchinson, Ochiltree | 66 min |
| May 15, 7:58 PM CDT | Severe Thunderstorm Warning | AMA | Hansford, Sherman | 77 min |
| May 15, 8:53 PM CDT | Severe Thunderstorm Warning | AMA | Hansford, Ochiltree | 52 min |
| May 15, 9:44 PM CDT | Special Weather Statement | AMA | Ochiltree | 46 min |
| May 16, 1:26 PM CDT | Special Weather Statement | AMA | Ochiltree | 34 min |
| May 16, 1:42 PM CDT | Severe Thunderstorm Warning | AMA | Hansford, Ochiltree | 63 min |
| May 16, 1:52 PM CDT | Special Weather Statement | AMA | Hansford | 23 min |
| May 16, 2:01 PM CDT | Severe Thunderstorm Warning | AMA | Hansford, Hutchinson, Moore, Ochiltree | 44 min |
| May 16, 2:44 PM CDT | Severe Thunderstorm Warning | AMA | Hansford, Ochiltree | 61 min |
| May 16, 3:06 PM CDT | Special Weather Statement | AMA | Donley | 39 min |
| May 16, 3:16 PM CDT | Tornado Warning | AMA | Ochiltree | 44 min |
| May 16, 3:17 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Carson, Donley, Gray | 58 min |
| May 16, 3:19 PM CDT | Special Weather Statement | AMA | Roberts | 41 min |
| May 16, 3:35 PM CDT | Tornado Warning | AMA | Donley, Gray | 25 min |
| May 16, 3:38 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Donley | 37 min |
| May 16, 3:49 PM CDT | Tornado Warning | AMA | Donley | 26 min |
| May 16, 4:07 PM CDT | Severe Thunderstorm Warning | AMA | Hemphill, Roberts | 27 min |
| May 16, 4:11 PM CDT | Tornado Warning | AMA | Collingsworth, Donley, Gray, Wheeler | 49 min |
| May 16, 4:31 PM CDT | Severe Thunderstorm Warning | AMA | Collingsworth, Donley | 59 min |
| May 16, 4:34 PM CDT | Special Weather Statement | AMA | Ochiltree | 26 min |
| May 16, 4:37 PM CDT | Severe Thunderstorm Warning | AMA | Gray, Wheeler | 68 min |
| May 16, 4:49 PM CDT | Tornado Warning | AMA | Gray, Wheeler | 41 min |
| May 16, 4:55 PM CDT | Tornado Warning | AMA | Collingsworth | 35 min |
| May 16, 5:17 PM CDT | Tornado Warning | AMA | Gray, Wheeler | 43 min |
| May 16, 5:24 PM CDT | Severe Thunderstorm Warning | AMA | Collingsworth | 43 min |
| May 16, 5:24 PM CDT | Tornado Warning | AMA | Wheeler | 51 min |
| May 16, 5:30 PM CDT | Tornado Warning | AMA | Collingsworth | 45 min |
| May 16, 5:46 PM CDT | Severe Thunderstorm Warning | AMA | Hemphill, Wheeler | 59 min |
| May 16, 5:52 PM CDT | Tornado Warning | AMA | Wheeler | 38 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.